The lesser of two evils?

It's taken me a long time to find a combination of medication that works. I have occasional flare ups but more importantly, the joint damage has been halted in it's tracks. I thought "I can't put a price on that" but as it turns out, I can. I am picking up either bacterial or viral infections every 6 weeks or so. I am being knocked down, harder and harder with each bout of illness. I'm currently dealing with a nasty infection that appears not to be responding to oral antibiotics and it's causing concern for GP and rheum nurse. I'm exhausted, fed up and irritated with there always something wrong with me.

It's been acknowledged that my RA is aggressive and unusually erosive for someone who is seronegative. Therefore, in order to get a good quality of life, I need an aggressive treatment regimen. The trouble is, my immune system is taking such a beating and so, I'm not getting a good quality of life. I'm scared of adjusting my medication and my rheum didn't seem that keen to. However, something has to give but which one? Being ill constantly makes me tired, weak, miserable and in pain. Having active RA makes me tired, weak, miserable and in pain. It is always going to be a lose-lose situation?!

8 Replies

oldestnewest
  • Crashdoll, this could go been me writing this a couple of years ago. I was on mxt and enbrel. It was a constant battle with infections. When my dad took gravely ill and I was told I wasn't allowed to go and see him in hospital because it was too risky for me enough was enough, my GP made the decision (rather than consultant) to stop Mxt, i have remained infection free until this week!

    The downside is that the enbrel starting to loose effect and now I have to re start mxt... I had over a year of disease under control and no infections but I suppose there is a payoff.

    I know we are all different but I wonder if one particular med your on is the culprit of your infections and not all of them?

    Xx

  • I'm not sure if there is one medication that it the culprit. The various locum GPs I've seen over the last week think it's the MTX but I wonder if that's because they can't even spell leflunomide nor adalimumab (humira), let alone know what they do!

    Rheum nurse is not being overly helpful. She said it's unlikely to be MTX as I've been on it over 5 years and higher doses than I am on now. She suggested it's the combination of all 3 medications. I think this too.

    GP want me to clear whatever infection I have before making any decisions. Obviously I am off MTX and humira injections for the time being.

  • Going through this at the moment ! On my second lot of antibiotics this month. But my Rheumy had said to stop my mtx which seems to be the one I can't fathom.

    Find out the culprit I think xx

  • As I said in my reply, GP surgery are convinced it's the MTX. I missed my dose last Friday and I won't be taking tomorrow's dose, so we shall see.

    Rheum clinic want me to stay on MTX and humira but would consider dropping the leflunomide as they say that studies show biologics work better with MTX. I don't know, it's all a bit alien to me. I'm not an expert, only a patient.

    Sorry you're not well either, it's frustrating, eh?

  • It is indeed. I was told the same as mtx makes my meds work better. I chatted to my nurse and my family and we all agreed that personally I am better on leflunomide and worse on mtx personally, but I'm risking my meds not working so well. But we made the decision jointly which made me feel better about it. X

  • Hi crashdoll, sorry to hear you feel so bad. I'm on tox, have been for last 2half years, my consultant took me off mtx, not because I was having side effects, but said it was not so important while on tox, to be honest I haven't noticed any difference in condition by not having it. I do seem to have infection problems, mainly chest, but due to bronchiestatis,unfortunately, my tox is not working to well,still in pain, especially shoulders and hands.does anyone out there get sore lumps on their fingertips?they appear over a few days,very sore to touch, before gradually shrinking and disappearing,or am I the only one with these mystery lumps.hope you feel better soon crashdoll.x

  • I am sorry to hear that you are feeling so unwell. I felt like this for a long time. Was just a bout to give up on humira....on MTX and Hydroxy chloroquine too.... when read some research about RD and low vit D levels. Thought it couldn't do any harm to get my levels checked. Found to be deficient, prescribed vit D supplement, and after a few weeks humira actually began to work, and I really felt better in myself too.

    Might have been a coincidence, but speaking to one of my

    consultants this week, she said that bones and joints can soften when low vit D, like in rickets, and that could have been a reason for feeling awful, and for humira taking so long to be effective.

    It's a long shot, but if you haven't had vit D levels checked, it might be worthwhile. What can you lose?

    Do hope you get rid of the infection soon, and that the balance can be improved. I do agree that life with RD is a constant compromise, I am still trying to weigh up the side effects of humira against the benefits.

    Look after yourself

    Mavis xx

  • The devil and the deep blue sea..... Once you get beyond a couple of drugs, it can be very difficult to work out which might be the culprit, and sometimes it isn't one alone but the whole lot as a cocktail. From what I've read, I think consultants do tend to prefer a biologic/MTX combo but, as they keep telling us, we are all different. :) Maybe a break from MTX for the antibiotics will help work out what's what.

    I take it the dog bite isn't going to just heal up quietly?

You may also like...